Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 6, 2018, 6:28 PM MDT for Las Animas County, Otero County, Pueblo County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 6:28 PM MDT (00:28 UTC)
- Expired
- Aug 6, 2018, 7:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Las Animas County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
971
WUUS55 KPUB 070028
SVRPUB
COC071-089-101-070115-
/O.NEW.KPUB.SV.W.0232.180807T0028Z-180807T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
628 PM MDT MON AUG 6 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Otero County in southeastern Colorado...
North central Las Animas County in southeastern Colorado...
Southeastern Pueblo County in southeastern Colorado...
* Until 715 PM MDT.
* At 628 PM MDT, a severe thunderstorm was located 20 miles south of
Avondale, or 28 miles southeast of Pueblo, moving southeast at 25
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Otero...north central Las Animas and southeastern
Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10444 3805 10433 3787 10381 3762 10407
TIME...MOT...LOC 0028Z 303DEG 21KT 3794 10431
HAIL...1.75IN
WIND...60MPH
$$
BL1 follow-up statement
580
WWUS55 KPUB 070045
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
645 PM MDT MON AUG 6 2018
COC071-089-101-070115-
/O.CON.KPUB.SV.W.0232.000000T0000Z-180807T0115Z/
Otero CO-Las Animas CO-Pueblo CO-
645 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN
PUEBLO COUNTIES...
At 645 PM MDT, a severe thunderstorm was located 19 miles northwest
of Delhi, or 35 miles southeast of Pueblo, moving southeast at 25
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Otero...north central Las Animas and southeastern Pueblo
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3785 10433 3799 10419 3789 10386 3787 10381
3762 10407 3778 10426
TIME...MOT...LOC 0045Z 310DEG 23KT 3786 10421
HAIL...1.75IN
WIND...60MPH
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:43 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 6, 2:43 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 243 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM MDT Mon Aug 6 2018 Precipitable water (PW) values over the eastern plains today are and inch and higher, with less than an inch over western areas. Low level upslope flow over eastern areas will continue into the evening and could help sustain convection along the eastern mtns. Models agree and have been consistent in showing widespread tstms moving acrs the southeast plains through the evening as an upper level disturbance moves acrs the area. Western area are expected to mainly have isolated to scattered showers/tstms. NAM and GFS show the upper disturbance moving out of the area in the late evening, with decreasing convection acrs the plains from west to east. However the latest HRRR is showing another line of storms moving into the northern portions of El Paso county around 06Z tonight and then continuing southeastward acrs the plains. Not sure if this will happen, but we'll have to monitor how things develop. The main concerns for this evening are the potential for flooding on burn scars that are over and near the eastern mtns, and the potential for severe weather over the plains. Storms will have the potential to produce heavy rain over the mtns and plains this afternoon and evening, and this will be a risk particularly if it occurs over burn scars or urban areas. The NAM is forecasting CAPE values over 2000 J/kg acrs the plains this afternoon and evening, with bulk shear values of 40-50 kts. SPC has a slight risk of severe over southeast CO. The main risks are large hail and damaging wind gusts, but an isolated tornado or two cannot be ruled out. For late tonight, the forecast models show some light lingering precip chances over the plains, and possibly some of the eastern mtns. Conditions on Tue are expected to be similar to today. Another upper disturbance is forecast to move over eastern CO, but it may be exiting the area by late afternoon or early evening. Forecast models show storms mostly developing after noon, and then mainly being over and near the eastern mtns and the Palmer Dvd and El Paso county, and the Raton Ridge, with storms not moving over the eastern plains until evening. PW values over eastern areas remain high on Tue and low level upslope flow continues. Afternoon CAPE are again expected to be over 2000 J/kg with 40-50 kts of shear, and once again SPC has eastern areas in a marginal risk for severe weather. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM MDT Mon Aug 6 2018 Ensembles spreads are low through the extended period with higher confidence in the overall forecast. Operational solutions are also similar through the extended period, with wet conditions early in the period, with drier conditions late this week into the weekend. Tuesday night through Wednesday...high pressure will be centered over the western states with shortwaves dropping south across Colorado. The first will be moving southeast across Eastern Colorado Tuesday night. Heavy rain and thunderstorms will likely be ongoing, initially along the Eastern Mountains, spreading east across the Plains Tuesday night into Wednesday morning. Flash flooding will remain a threat, especially on area burn scars. There is also a small severe threat across the Plains with large hail and strong winds being the primary threats. On Wednesday, expect another round of heavy rainfall due to showers and thunderstorms. Outflow from the previous nights convection will turn flow upslope easterly across the Plains. This will help convection develop over the Eastern Mountains, and spread southeast through the evening hours. A few strong to severe storms are possible across the Eastern Plains during the evening hours. Flash flooding will remain a threat on area burn scars and areas that see heavier rainfall Tuesday. Thursday through Monday...high pressure will shift northeast through early next week forcing flow across the region northeasterly. Drier air will also work across the area. Heavier showers and thunderstorms will remain possible over the mountains on Thursday. As we move into Friday into Monday, shower and thunderstorm activity will become more isolated to scattered in nature. They will also become more diurnally and terrain driven. Given the northeasterly flow aloft, the thunderstorm activity will shift southwest into New Mexico during the evening to overnight hours. Temperatures are expected to remain warm across the region. Afternoon highs will generally be in the mid 80s to lower 90s, with the warmest conditions beyond Thursday. Overnight lows will continue to be mild with upper 50s to mid 60s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 229 PM MDT Mon Aug 6 2018 There will be a good chance for showers and thunderstorms at KCOS and KPUB thru at least early this evening. Heavy rain could reduce the visibility. Late tonight there could also be some low clouds at KCOS and KPUB creating MVFR conditions. KALS is expected to have VFR conditions thru the next 24 hrs, however easterly low level winds tonight, could bring some moisture to the area and the potential for some low clouds late tonight and early Tue. Another round of thunderstorms is expected Tue afternoon and evening at KPUB and KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>075- 079>081-087-088. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Mon Aug 6 2018 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the southeast mountains and plains this afternoon and evening. Some storms will produce moderate to heavy rainfall rates at times, and could present a flash flood risk for area burn scars. As storms track east across the plains, a few of the storms may become severe, producing damaging wind gusts around 60 mph, one inch diameter or larger hail, and frequent cloud to ground lightning. The possibility of a tornado or two cannot be ruled out. Thunderstorm activity is expected to persist across the plains into the late night hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible again Tuesday and Wednesday across the southeast mountains and plains. A few severe thunderstorms will be possible both days, with large hail and damaging winds the primary storm threats. The flash flood risk will be elevated both days, particularly for burn scars in the southeast mountains including, Spring, Junkins, Hayden Pass, and Waldo. Thunderstorms will become more isolated in coverage for Thursday through the weekend, with a drying trend expected through the period. Thunderstorms will be more likely to stay confined to the mountain areas, with lightning, wind gusts up to 40 mph, and brief heavy rainfall being the primary storm risks. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeastern mountains and plains. 28/28
In the hours before
Special weather statement, Aug 6, 5:37 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 537 PM MDT MON AUG 6 2018 COZ081-082-070015- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 537 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 615 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Cripple Creek, or 22 miles west of Colorado Springs, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cripple Creek and Pikes Peak. LAT...LON 3875 10531 3885 10528 3887 10503 3869 10502 TIME...MOT...LOC 2337Z 275DEG 21KT 3879 10523 Hodanish
Special weather statement, Aug 6, 5:42 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Pueblo CO 542 PM MDT MON AUG 6 2018 COZ086-070015- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 542 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 615 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Blende, or 12 miles southeast of Pueblo, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Pueblo County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3808 10465 3819 10451 3804 10417 3786 10448 TIME...MOT...LOC 2342Z 307DEG 11KT 3810 10451 BL
Local storm report, Aug 6, 6:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 NNW PETERSON AFB 38.90N 104.76W
08/06/2018 M0.58 INCH EL PASO CO PUBLIC
30 MINUTE DURATION.
&&
RMGLocal storm report, Aug 6, 6:14 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 2 N COLORADO SPRINGS 38.85N 104.82W
08/06/2018 M1.00 INCH EL PASO CO COCORAHS
&&
RMGLocal storm report, Aug 6, 6:15 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
615 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
08/06/2018 M1.94 INCH EL PASO CO PUBLIC
STORM TOTAL PRECIPITATION.
&&
RMGLocal storm report, Aug 6, 6:23 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 12 SSW AVONDALE 38.08N 104.45W
08/06/2018 M1.75 INCH PUEBLO CO PUBLIC
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 47 min |
| Aug 6, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 41 min |
| Aug 6, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 6, 7:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Aug 6, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 48 min |
| Aug 6, 7:17 PM MDT | Tornado Warning | PUB | Las Animas | 28 min |
| Aug 6, 7:32 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 28 min |
| Aug 6, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Aug 6, 7:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Aug 6, 8:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Aug 6, 8:07 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| Aug 6, 8:32 PM MDT | Special Weather Statement | PUB | 43 min | |
| Aug 6, 8:43 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 6, 8:45 PM MDT | Special Weather Statement | PUB | Otero | 45 min |
| Aug 6, 9:26 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Aug 6, 10:00 PM MDT | Special Weather Statement | PUB | Elbert | 15 min |
| Aug 6, 10:16 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Aug 6, 11:23 PM MDT | Special Weather Statement | PUB | 52 min | |
| Aug 6, 11:25 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Aug 6, 11:49 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 41 min |
| Aug 7, 12:07 AM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 7, 12:25 AM MDT | Flash Flood Warning | PUB | Pueblo | 2 hr |
| Aug 7, 12:27 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| Aug 7, 1:06 AM MDT | Special Weather Statement | PUB | Otero | 84 min |
| Aug 7, 1:46 AM MDT | Special Weather Statement | PUB | Pueblo | 74 min |
| Aug 7, 2:18 AM MDT | Flash Flood Warning | PUB | Baca, Las Animas | 3 hr |
| Aug 7, 3:44 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 20 hr |
| Aug 7, 2:25 PM MDT | Special Weather Statement | PUB | Teller | 50 min |
| Aug 7, 2:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Aug 7, 2:51 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Aug 7, 2:57 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| Aug 7, 3:00 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Aug 7, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 40 min |
| Aug 7, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 7, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 31 min |
| Aug 7, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 15 min |
| Aug 7, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 32 min |
| Aug 7, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 26 min |
| Aug 7, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 7, 4:15 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Aug 7, 4:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Aug 7, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 7, 5:08 PM MDT | Areal Flood Advisory | PUB | Las Animas | 112 min |
| Aug 7, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.